Reaction To COVID-19 Vaccine Caused Man’s Skin To Peel Off: Doctors
A reaction to Johnson & Johnson’s COVID-19 vaccine caused a severe rash that eventually led to a man’s skin peeling off, doctors and the man said.
Terrell received the shot earlier this month but was soon forced to go to the Virginia Commonwealth University’s (VCU) Medical Center for treatment.
The issues began appearing four days after the injection. Discomfort turned into an itchy rash that began to swell.
Graphic photographs show how Terrell’s legs and feet turned bright red as swelling intensified.
“It was stinging, burning, and itching,” Terrell said.
“Whenever I bent my arms or legs, like the inside of my knee, it was very painful where the skin was swollen and was rubbing against itself.”
Fnu Nutan, a dermatology hospitalist at VCU, said doctors determined what happened to Terrell was a reaction to the vaccine.
“We ruled out all the viral infections, we ruled out COVID-19 itself, we made sure that his kidneys and liver was okay, and finally we came to the conclusion that it was the vaccine that he had received that was the cause,” Nutan told WRIC.
“Lots of patients come in and say ‘I got the vaccine, here’s what happened, I’m sure it’s the vaccine,’” Nutan added to Fox News. “We’re very careful when we see such patients, we want to make sure we have ruled out the more common causes of the reaction—most commonly it would be antibiotics or something he took, even over-the-counter.”
Tests done on Terrell included ones for viral illnesses, COVID-19, and adenovirus.
Nutan said the reaction, which likely had to do with Terrell’s genetic makeup and the vaccine type, is extremely rare and that she still recommends people get a COVID-19 vaccine.
“If you look at the risk of getting the virus versus the benefit of getting the vaccine, the risk-benefit is still highly in favor of the vaccine,” she said.
Johnson & Johnson, VCU, the Virginia Department of Health, and the Centers for Disease Control and Prevention (CDC) did not respond to requests for comment.
Drug regulators authorized Johnson & Johnson’s shot last month.
As of March 30, 96 million Americans have received at least one COVID-19 vaccine dose. According to the passive reporting Vaccine Adverse Event Reporting System (VAERS), 1,005 reports of skin issues following vaccination have been lodged in the United States. In total, there are 160,137 reports of adverse effects following vaccination.
Federal authorities, including the CDC, say they’re monitoring reports of severe allergic reactions, including by following up on reports from VAERS. Anaphylaxis, or severe allergic reaction, post-COVID-19 vaccination is rare, occurring in two to five people per million vaccinated in the United States, the CDC says on its website.
“This kind of allergic reaction almost always occurs within 30 minutes after vaccination. Fortunately, vaccination providers have medicines available to effectively and immediately treat patients who experience anaphylaxis following vaccination,” it states.
Wed, 03/31/2021 – 14:45